bipolar mom shares her insights on everyday life

Posts tagged ‘cymbalta’

I Wanna a New Drug

As Huey Lewis sang, “I wanna new drug.  One that won’t make me sick.”  I hear ya, Huey. 

In about 20 minutes, I am going to go see my psychiatrist and ask him for a change in medication.  As I mentioned in a previous post, this Cymbalta seems to be really messing with me if I even miss one dose.  I have no idea what the half-life of it is, but the brain shivers start 7 hours after the missed dose.  Kent, my therapist, doesn’t think it is possible that the Cymbalta is causing those, since it is such a short amount of time, but the data shows a different story.  Granted, I’ve only missed two doses in the last month, but both of those times, the brain shivers took over.

I have mentioned in other posts that I have tried just about every other anti-depressant on the market, and Cymbalta seemed to work just fine.  Now, though, I am willing to try ones that I have used previously, since I used them before I was diagnosed with bipolar disorder, and therefore, prior to Lamictal.  Surely there is another drug that can boost the Lamictal for depression.

I’ll let you know.  Oh, and yes, I will be educating Dr. Rifkin about brain shivers.

 

***UPDATE***

Amazingly, Dr. Rifkin acted as though he had heard of brain shivers today.  Huh.  Got smarter in two weeks? 

He agreed to change my medication, so I’m going to start Prozac.  Seriously, I didn’t know anyone still took that!  He was going to give me samples of Cymbalta in order to help me gradually (and I stress “gradually”) detox my system.  It will take about 40 days.  All the while, though, I will be on Prozac as well.  Unfortunately, there were no samples of Cymbalta in the magic sample cabinet, so I have to return later this week to start weaning off the evil drug.

Shiver Me Timbers

That phrase has a new meaning in my life.  For the past four days I’ve been experiencing “brain shivers.”  This is a term coined by those of us who take anti-depressants and experience a specific withdrawal symptom.  The only way I can explain it is that when I get up from a chair or move my head quickly, it’s like a Magic 8 ball being shook, and then the shaking continues down my body.  But, it’s only internal.  No one notices it but me.  It is really really unnerving.

I’ve experienced it a couple of times before and it was when I ran out of Cymbalta or Effexor and was waiting for it to arrive via mail order.  And, after searching the net, I found I am not alone.

Problem is, I am taking my Cymbalta just like normal.  So what is up?

I called my psychiatrist last night, and he seemed to think it was the Percocet interacting with the Cymbalta, even though he really couldn’t explain why it was happening now.  “Unless,” he said, “it’s a withdrawal from the Percocet.”  Which, didn’t make a lot of sense to me, since I’ve been taking  just two Percocet at night for over a week.  So why now?  Plus, he lost points with me in two ways:  #1- claimed he never heard of “brain shiver” and, in fact, called it “weird.”  (Guess I’ll be printing up some articles for my next appt with him.  #2- told me I should be done with the Percocet, “after it all, it is three weeks post op.”  I wanted to respond to that one with, “Well, you shouldn’t be bald, after all, you are only in your 40s.”  But, I didn’t.  Mostly because when I asked my Magic 8 Ball head if I should, it said, “Not Likely.”  Gotta love the 8 Ball.

Now,  I am awaiting a call from my surgeon.  Because if it is a Percocet withdrawal, I think I’m supposed to wean myself off instead of quitting cold turkey, which could make all of this worse.

I will say, though, that I didn’t take any Percocet last night, took Motrin instead, and slept better than I have in weeks.  Well, okay, other than the fact that before I even got to sleep, I’d go through periods of my skin feeling like it was on fire, and then being cold, and round and round again.  And, I had some freaky dream about Word Girl from PBS kids and woke up trying to come up with synonyms for “Thesaurus.”  And, I couldn’t shake it until I came downstairs this morning to talk to my son.

I was a firm believer in better living through chemicals, but now I’m not so sure…

Nightmare on My Street

Last night I had a horrible night’s sleep.  At 4 in the morning, I woke up and when I entered the bathroom it was as if everything was made out of patterned paper.  All the white walls looked like they were made of crushed eggshells.

I felt a little loopy but chalked that up to waking up at 4 am.  When I got back into bed, that’s when the real fun began.  I started hearing voices.  Bunches of voices.  Some were whispers.  Some were just noises, like clanking and knocking.  So many things to hear; and they were all making noises at once.

I tried to calm down and make them go away.  Or push them aside, as Kent would say.  Yeah.  Didn’t work.  Then, I turned on the fan next to the bed thinking that maybe the real problem was that it was just “too” quiet.  Nope.

Now, I was completely freaking out.  I went down the hall and woke up Tom, who had been sleeping on the futon since my surgery to give me room (we have a double bed.  hello?).  All I had to say was, “Tom, I need you,” and he was up an on his feet.  (Thank you, US ARMY)  Then I started weeping, telling him about the voices, and he put his arm around me and got me back to bed. 

I told him I was afraid that I was having trouble weaning off the Percocet, and that this was a symptom.  I also told him I was in pain, though.  When he found out that the last pill I took was at 10, he assured me it would be okay to take it again.  Then, he laid next to me, put his arm around me, and we both went to sleep. 

I woke up 8 minutes later with some new voices.  I was able to push them away, though, and held on tight to Tom.

This morning, I wake myself up by screaming.  Isn’t that the way everyone wants to start their day?  I have no idea what was happening, but I do remember screaming in my dream.

I came downstairs to take my morning medicine, and still didn’t feel quite right.  After I looked at my weekly pill dispenser, I realized that my evening Cymbalta was still there from yesterday.  Crap. 

I don’t know what to think about this.  Pollyanna would look at this and say, “Well, at least you know that the drug you are taking makes a difference.”  But, the other side of me asks, “Do I want to be on something this powerful that my whole life goes nuts when I miss one dose?”  Or, is it just acting this way because of the Percocet?  When I looked up side effects of Cymbalta, they never cover the side effects of missing a dose.  Just regular side effects and the effects an overdose might have.  My symptoms (which also included a heavy chest, fast heart rate, and sweating) are ones that people see who are trying to wean off Cymbalta.  That scares me just a tad.  Ok, more than a tad.

Tonight as I go to bed, for what I hope will be a non-eventful evening, I will also be praying for wisdom.  I don’t plan to make any changes in anything right away.  My body’s got a lot going on.  I have been pretty good at listening to it.  And right now, it is saying, “Girl, don’t you even think about messin’ with me again!”  This is one voice I’m hearing loud and clear.

And Then Depression Set In

I’ve been having a tough week.  Been very sleepy.  Can’t seem to concentrate long enough to read anything of length.  Been eating like crazy (to keep awake and just seem hungry all the time).  And weeping.  Not the huge breakdowns, but weeping, just the same.  And, I don’t feel better when I’m done.

Yesterday, I called my dad and told him I was having a bad morning and asked him to meet me for lunch.  He was quick to agree and did wonders for me.  Helped me talk about other things.  Helped me analyze what had been happening that could have triggered this episode.  Waited at home for me to find out what the doctor said.  He was awesome.  Just what I needed.

So, fortunately, yesterday I had a scheduled appointment with my psychiatrist.  After I updated him on the past six weeks, he said that it sounded as though I was depressed.  After thinking about it (and the above symptoms), I agreed.  So, he’s upping the Cymbalta.  Which I was going to ask about anyway.  So we were on the same page. 

The only problem is that now I have to wait at least a week for this stuff to start to make a difference.  My patience is as short as Herve Villacheze.  I hate that more than the weepiness.  I know I am short on patience, but it just rises to the top so quickly that I can’t seem to do anything about it before it spurts out.

Sorry to bring everyone down, but this blog really helps, plus I can let my friends and family know without having to repeat it and (gasp) talk on the phone.

Tag Cloud